The Mathematical Institute, University of Oxford, Eprints Archive

Mathematical modelling of anisotropy in fibrous connective tissue

Olsen, L. and Maini, P. K. and Sherratt, J. A. and Dallon, J. C. (1999) Mathematical modelling of anisotropy in fibrous connective tissue. Mathematical Biosciences, 158 (2). pp. 145-170.



We present two modelling frameworks for studying dynamic anistropy in connective tissue, motivated by the problem of fibre alignment in wound healing. The first model is a system of partial differential equations operating on a macroscopic scale. We show that a model consisting of a single extracellular matrix material aligned by fibroblasts via flux and stress exhibits behaviour that is incompatible with experimental observations. We extend the model to two matrix types and show that the results of this extended model are robust and consistent with experiment. The second model represents cells as discrete objects in a continuum of ECM. We show that this model predicts patterns of alignment on macroscopic length scales that are lost in a continuum model of the cell population.

Item Type:Article
Uncontrolled Keywords:Dynamic anisotropy; Matrix alignment; Wound healing; Scar tissue
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:429
Deposited By: Philip Maini
Deposited On:24 Nov 2006
Last Modified:29 May 2015 18:22

Repository Staff Only: item control page